Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 116, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 5:00 PM CDT for McKenzie County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2012, 5:00 PM CDT (22:00 UTC)
- Expired
- Jul 11, 2012, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County McKenzie County, ND
The radar
The Glasgow radar (KGGW), 215 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 5:15 PM CDT | HAIL 1.75 | 4 N Sather Dam, ND | MARBLE TO GOLF BALL SIZED HAIL WITH 0.74 INCHES OF RAIN BETWEEN 515 AND 545 PM CDT... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2705 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
091
WUUS53 KBIS 112200
SVRBIS
NDC053-112300-
/O.NEW.KBIS.SV.W.0116.120711T2200Z-120711T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM MDT WED JUL 11 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
* UNTIL 500 PM MDT/600 PM CDT/
* AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
CARTWRIGHT...OR 25 MILES SOUTHWEST OF WILLISTON...AND MOVING EAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHARBONNEAU...ALEXANDER...RAWSON AND ARNEGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4798 10403 4797 10401 4798 10395 4795 10391
4800 10385 4798 10382 4800 10379 4802 10352
4801 10348 4802 10347 4786 10335 4768 10344
4769 10404
TIME...MOT...LOC 2200Z 270DEG 19KT 4785 10389
WIND...HAIL 70MPH 1.00IN
$$
SIMOSKO2 follow-up statements
012
WWUS53 KBIS 112216
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT WED JUL 11 2012
NDC053-112300-
/O.CON.KBIS.SV.W.0116.000000T0000Z-120711T2300Z/
MCKENZIE ND-
416 PM MDT WED JUL 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MCKENZIE COUNTY UNTIL 500 PM MDT/600 PM CDT/...
AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
CHARBONNEAU...OR 25 MILES SOUTH OF WILLISTON...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CHARBONNEAU...ALEXANDER...RAWSON AND ARNEGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4798 10403 4797 10401 4798 10395 4795 10391
4800 10385 4798 10382 4800 10379 4802 10352
4801 10348 4802 10347 4786 10335 4768 10344
4769 10404
TIME...MOT...LOC 2216Z 270DEG 19KT 4781 10377
WIND...HAIL 70MPH 1.00IN
$$
SIMOSKO/AYD436
WWUS53 KBIS 112234
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT WED JUL 11 2012
NDC053-112300-
/O.CON.KBIS.SV.W.0116.000000T0000Z-120711T2300Z/
MCKENZIE ND-
434 PM MDT WED JUL 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
MCKENZIE COUNTY UNTIL 500 PM MDT...
AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES SOUTH OF ALEXANDER...OR 28 MILES SOUTH OF WILLISTON...MOVING
EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
ALEXANDER...RAWSON AND ARNEGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4790 10403 4794 10372 4786 10335 4768 10344
4769 10404
TIME...MOT...LOC 2234Z 270DEG 19KT 4776 10366
WIND...HAIL 70MPH 1.00IN
$$
SIMOSKO/AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:06 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 11, 3:06 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 306 PM CDT WED JUL 11 2012 .SHORT TERM...TONIGHT THROUGH THUURSDAY NIGHT... SURFACE TROUGH NOW EXTENDS FROM LOW NEAR MANITOBA GREAT LAKES SOUTH TO WEST CENTRAL NORTH DAKOTA. ATMSOPHERE REMAINS CAPPED AHEAD OF FRONT WITH SOME GAPS APPEARING ALONG AND BEHIND THE TROUGH. HIGH SCATTERED POPS REMAIN IN THE FORECAST TONIGHT...AND FOR MUCH OF THURSDAY ESPECIALLY EASTERN COUNTIES. TEMPERATURES WILL MODERATE SOME TOMORROW WITH PASSAGE OF FRONT. .LONG TERM...FRIDAY THROUGH WEDNESDAY... OVERALL PATTERN BECOMES MORE ACTIVE THROUGH NEXT WEEK. MODELS IN DECENT AGREEMENT WITH MOSTLY DRY/HOT WEATHER FRIDAY INTO SATURDAY AS AN AMPLIFYING RIDGE SLIDES FROM EASTERN MONTANA INTO WESTERN AND CENTRAL NORTH DAKOTA. SOME CONCERN FOR RIDGE TOPPERS AFFECTING FAR NORTHERN NORTH DAKOTA BUT THE GEM IS THE ONLY MODEL ADVERTISING THIS SATURDAY AND WILL LEAVE ANY MENTION OF PRECIPITATION OUT OF THE GRIDS FOR NOW. THE RIDGE THEN BEGINS TO SHIFT EAST SUNDAY...WHICH OPENS UP AN ACTIVE SOUTHWEST FLOW INTO NORTH DAKOTA. THE POTENTIAL FOR SIGNIFICANT SHORTWAVES APPEAR TO CONVERGE ONTO NORTH DAKOTA BEGINNING SUNDAY...THEN AGAIN TUESDAY THROUGH THURSDAY. EVEN MONDAY MAY NOT BE TSTM FREE DEPENDING UPON THE TIMING OF THESE WAVES. NEEDLESS TO SAY...EACH DAY WILL BE SUSCEPTIBLE FOR SHOWERS/THUNDERSTORMS. HIGH TEMPERATURES AROUND 90F THROUGH SUNDAY FOLLOWED BY THE 80S FOR MOST OF NEXT WEEK. OVERNIGHT LOWS IN THE 60S. && .AVIATION...A COLD FRONT WAS LOCATED OVER WESTERN NORTH DAKOTA JUST EAST OF KISN AND KDIK. THE MAIN THREAT FOR AVIATION WILL BE HIGH BASED THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WITH CEILINGS AROUND 10KFT. FOR ANY THUNDERSTORM THAT DEVELOPS NEAR OR OVER AN AERODROME...VERY GUSTY WINDS ARE POSSIBLE...GREATER THAN 60KT. VFR CEILINGS AND VISIBILITIES ARE EXPECTED OVER THE NEXT 24HR PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....KS AVIATION...KS
Hazardous weather outlook, Jul 11, 5:31 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 531 AM CDT WED JUL 11 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT A WIDESPREAD SEVERE EVENT IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK. THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY INTO TUESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
In the hours before
Special weather statement, Jul 11, 4:27 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 427 PM CDT WED JUL 11 2012 NDZ009-017-112230- MCKENZIE-WILLIAMS- 327 PM MDT WED JUL 11 2012 ...THUNDERSTORMS DEVELOPING IN NORTHWEST MCKENZIE COUNTY... AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWEST MCKENZIE COUNTY...MOVING EAST AT 25 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CHARBONNEAU BY 350 PM MDT... ALEXANDER BY 405 PM MDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 58 min |
| Jul 11, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.